Wisconsin, 2010

Strong Wind in Wisconsin, September 3, 2010

September 3, 2010 · NWS GRB · 1 event in 1 county or zone

Strong winds developed across northeast Wisconsin on the southwest flank of an intense low pressure system that moved across Lake Superior. ).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong winds developed across northeast Wisconsin on the southwest flank of an intense low pressure system that moved across Lake Superior. The highest measured wind gust was 54 mph at Gills Rock (Door Co.). The strong gusts downed several trees, knocking them onto power lines, on Washington Island and across other parts of far northern Door County. Several boats were damaged at Ellison Bay and Gills Rock by the strong winds and high waves.

Other wind gusts in the region included 45 mph at Algoma (Kewaunee Co.) and 40 mph at Wausau (Marathon Co.), Marshfield (Wood Co.) and Green Bay (Brown Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 3, 1:36 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Sep 3, 1:36 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
236 PM CDT FRI SEP 3 2010

.SHORT TERM...TNGT AND SAT. MAIN FCST CONCERNS INCLUDE: EXTENT OF
SHWR ACTIVITY THIS EVENING...EXTENT OF CLDS ON SAT AND THEN TEMPS
OVR THE NXT 24 HRS.

THE 19Z MSAS SFC ANALYSIS INDICATED A STG AREA OF LOW PRES
SITUATED OVR NRN SECTIONS OF LK SUPERIOR WITH SEVERAL TROFS
ROTATING THRU THE GREAT LKS. ONE SUCH TROF WAS CURRENTLY BISECTING
WI FROM IMT-LSE. RADAR MOSAIC WAS PICKING UP SEVERAL BANDS OF LGT
SHWRS ROTATING SE THRU WI. VSBL SATL IMAGERY SHOWED A PLETHORA OF
CLDS OVR THE UPR MS VALLEY AND GREAT LKS RGNS ASSOCIATED WITH A
STG LONGWV TROF OVRHD.

PROGRESSIVE LONGWV TROF TO MOV TOWARD THE ERN GREAT LKS TNGT...BUT
KEEP NE WI IN A COOL NW FLOW ALOFT. LOSS OF DAYTIME HEATING WL
DIMINISH INSTABILITY...THUS MOST OF THE SHWR ACTIVITY WL COME TO
AN END. THE EXCEPTION TO BE OVR NRN WI WHERE PREVAILING W-NW WNDS
WL GENERATE LK EFFECT SHWRS OFF OF SUPERIOR. VILAS CNTY IS MOST
SUSCEPTIBLE SO HAVE MAINTAINED SCT SHWRS THERE WITH ISOLATED SHWRS
A TIER OF COUNTIES SOUTH AND EAST. CLDS ARE FCST TO HANG TOUGH
THIS EVENING AND THEN GRADUALLY BEGIN TO THIN A BIT OVR CNTRL WI
AS HI PRES BUILDS INTO THE UPR MIDWEST AND DRIER AIR ADVECTS INTO
WI. ENUF CLDS AND WND AROUND TNGT TO PREVENT TEMPS FROM REALLY
TANKING. NEVERTHELESS...A COOL NGT IN STORE FOR ALL OF NE WI WITH
READINGS IN THE 40S EXCEPT FOR THE IMMEDIATE LKSHR.

CYCLONIC FLOW ON THE BACKSIDE OF THE DEPARTING LONGWV TROF IS
EXPECTED TO STEADILY WEAKEN ON SAT AS THE SFC RDG BUILDS TOWARD
THE WRN GREAT LKS. FOR CNTRL AND E-CNTRL WI...FAIR WEATHER CU
SHOULD POP BY MID-MORNING AS THE AIR MASS ALOFT IS STILL
UNSEASONABLY COOL. FOR NRN WI...MORE CLDS THAN SUN ANTICIPATED IN
THE MORNING BEFORE INCREASING SUNSHINE ARRIVES IN THE AFTERNOON.
THERE IS STILL SOME CONCERN FOR LK EFFECT SHWRS TO IMPACT EITHER
NRN WI OR DOOR CNTY...HOWEVER WNDS TO BACK A BIT W-NW...THEREBY
KEEPING ANY SHWR ACTIVITY IN UPR MI. TEMPS ARE PROGGED TO BE A FEW
DEGS WARMER THAN FRI WITH LWR TO MIDDLE 60S COMMONPLACE.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY

MODELS IN FAIRLY GOOD AGREEMENT WITH OVERALL PATTERN. HAVE GONE
WITH GFS ENSEMBLE LATER PERIODS TO ELIMINATE RUN TO RUN
INCONSISTENCIES WITH SMALLER SCALE FEATURES.

RIDGE TO BUILD INTO THE SOUTHEAST THIS PERIOD WITH GENERAL TROFING OVER
THE WEST. TROF TO SEND PIECES/PARTS NE INTO THE NORTHERN
MISSISSIPPI VALLEY/ALONG NORTHERN PERIPHARY OF RIDGE...MAINLY
MON/TUE TIMEFRAME AND AGAIN LATE IN THE WORK WEEK. SOUNDINGS WITH
BOTH GFS AND ECMWF INDICATE PWS INCREASING TO 1.6 WITH LATER
SYSTEM WHICH IS 200 PERCENT OF NORMAL FOR MID SEPTEMBER. TRENDING
TOWARDS EARLIER SHIFTS THOUGHTS FOR HEAVY RAIN POTENTIAL...THOUGH
AT THIS TIME BEST DYNAMICS NW OF CWA. CWA STAYS BASICALLY ON
WARMER SIDE OF SYSTEMS WITH TEMPS EXPECTED TO BE AT OR ABOVE
NORMALS FOR MUCH OF NEXT WEEK.

IN EARLIER PERIODS...HIGH PRESSURE WILL BRING CLEAR AND COOL CONDITIONS TO
THE AREA SATURDAY NIGHT. WILL LEAVE FROST IN FORECAST AS IS OVER
PARTS OF NORTH CENTRAL WI. SOME CONCERNS ON HOW WIDESPREAD IT WILL
BE AS 925/850 WINDS FORECAST TO REMAIN IN 10 TO 20KT RANGE. MODELS
ALSO SHOWING WAA STARTING AFTER 06Z SUN. STILL THINK TYPICAL COLD
SPOTS LIKE LNL WILL SEE MID 30S FOR LOWS.

MODELS FOCUS LLJ OVER REGION LATER SUNDAY INTO MONDAY. THIS AND
STEEP LAPSE RATES POINT TO KEEPING THUNDER MENTION IN AS WARM
FRONT LIFTS NORTH INTO CENTRAL WI. MADE LITTLE CHANGE TO CHANCE
POPS SUN NIGHT INTO MON.
&&

.AVIATION...EXPECT TO SEE MAINLY VFR CONDITIONS TNGT WITH CIGS
RUNNING BETWEEN 3K AND 4K FT. EXCEPTION COULD BE THE RHI TAF SITE
WHERE LWR CIGS COMING OFF OF LK SUPERIOR MAY BE MVFR (BETWEEN 2K
AND 3K FT). HAVE ALREADY INCLUDED SOME WND SHEAR TO THE TAFS AS
SFC WNDS TAPER OFF OVRNGT...BUT WNDS JUST ABV THE SFC CONT TO BLOW
AT 30 TO 40 KTS. INSTABILITY CUMULUS CLDS TO DVLP ONCE AGAIN ON
SAT...HOWEVER VFR CONDITIONS TO EXIST. ANOTHER BREEZY DAY OVR NE
WI WITH SUSTAINED 10 TO 20 KTS WITH WND GUSTS UP TO 30 KTS.
&&

.MARINE...TIGHT PRES GRADIENT BETWEEN THE STG LOW PRES OVR NRN LK
SUPERIOR AND HI PRES OVR THE PLAINS WL CONT TNGT AND TO A LESSER
EXTENT ON SAT. GALE FORCE WINDS ARE PSBL OVR THE BAY AND NEARSHORE
WATERS TONIGHT WITH GUSTS UP TO 4O KTS. SAT APRS TO BE ANOTHER
BREEZY DAY WITH SML CRAFT ADVY CRITERIA BECMG NECESSARY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR WIZ022.

&&

KALLAS/TE
Hazardous weather outlook, Sep 3, 1:53 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CDT FRI SEP 3 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
253 PM CDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED OVER DOOR COUNTY THIS EVENING. THE WINDS MAY MAKE DRIVING
DIFFICULT...AND COULD CAUSE SOME DAMAGE TO TREES AND POWER LINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH TUESDAY AND AGAIN
LATER IN THE WEEK. IT IS TOO EARLY TO DETERMINE WHETHER THEY MIGHT
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN DOOR COUNTY ARE REQUESTED TO REPORT PEAK WIND GUSTS
TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-042000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CDT FRI SEP 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

DEEPENING LOW PRESSURE MOVING INTO SOUTHEAST ONTARIO WILL PRODUCE
STRONG NORTHWEST WINDS TONIGHT. A GALE WARNING IS IN EFFECT THROUGH
7 AM SATURDAY. MARINERS SHOULD HEED THE LATEST FORECASTS AND
WARNINGS AS THE STRONG WINDS AND BUILDING WAVES COULD BE HAZARDOUS
FOR ALL BUT LARGER SHIPS WITH EXPERIENCED CREWS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WINDS WILL DIMINISH SATURDAY BUT MAY STILL BE A HAZARD TO SMALL
CRAFT THROUGH SATURDAY EVENING.

AK/TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Door

When
September 3, 7:00 PM CST
Where
Door forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Strong wind gusts, estimated as high as 55 mph, downed several trees, knocking them onto power lines on Washington Island and across other parts of far northern Door County. Several boats were damaged in Ellison Bay and Gills Rock by the strong winds and high waves.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261952.